Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 337, NWS Morristown, TN

August 15, 2003Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 15, 2003, 9:25 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 9:25 PM EDT (01:25 UTC)
Expired
Aug 15, 2003, 10:15 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 123 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 160125
SVRMRX
NCC039-043-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 PM EDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF ANDREWS...MOVING SOUTH AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUSQUITEE AROUND 1010 PM EDT
  HAYESVILLE AROUND 1015 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3527 8377 3517 8411 3492 8404 3500 8361

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:20 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 3:20 PM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI AUG 15 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
320 AM EDT FRI AUG 15 2003

UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT
18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT.  THIS WILL BRING A
SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS
GOING.  MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL
IF IT WILL HIT MRX CWA OR GO BY TO THE EAST.  BEST ODDS ARE THAT IT
WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND
MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS
ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4
PERIODS.

GFS INDICATING FROPA SUNDAY AFTERNOON.  WENT WITH THIS SCENARIO FOR
THE MOST PART BUT NOT TOTALLY.  FRONTAL TIMING THIS SUMMER HAS BEEN
POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED.  SO DID NOT
GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT
AND MONDAY.  IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED
GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT.

WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND
THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY
NOT AGAIN TIL NEXT SUMMER?).  WE SEEM TO ENTER AN EARLY-FALL LIKE
PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT
SEEMS EASY TO BELIEVE.

CHA   90  72  89  70 /  30  30  30  30
TYS   89  70  87  68 /  30  30  30  30
TRI   87  68  83  65 /  30  30  30  30
OQT   89  69  87  67 /  30  30  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
951 PM EDT THU AUG 14 2003

UPPER LOW HAS SHIFTED WELL WEST OUT OF THE PICTURE...ALLOWING UPPER
RIDGE TO BUILD ACROSS THE SE STATES.  TROPICAL STORM ERIKA IS MOVING
WEST OVER THE GULF OF MEXICO AND STAYING WELL TO OUR SOUTH.  ALTHOUGH
15/00Z BNA SOUNDING SHOWS NO APPRECIABLE CHANGES FROM YESTERDAY
(SIMILAR MID LVL TEMPS...PRECIPITABLE WATER VALUES AND MODERATE
INSTABILITY)...APPEARS THE HIGH PRESSURE RIDGE IS ALREADY SUPPRESSING
CONVECTIVE PRECIPITATION.  THE SPOTTY SHOWERS AND ISOLATED
THUNDERSTORMS WHICH HAVE BEEN MOVING S-SW HAVE JUST ABOUT DISSIPATED.
WILL UPDATE SHORTLY AND REMOVE ANY MENTION OF SHOWERS/STORMS
OVERNIGHT.  SEE NO REASON TO MENTION EVEN PATCHY FOG.

INTERESTING TO NOTE ONE OF THE WARMER/HOTTER DAYS OF THE SUMMER
SEASON WITH CHA AND TYS HITTING 91 DEGS...AND OAK RIDGE TOPPING OUT
AT 92 DEGS.

LATER PERIODS...TIMING OF FRONT IN THE EXTENDED IS A KEY FACTOR.
OTHERWISE...GUT FEELING IS THAT SHORT RANGE MODELS ARE LIKELY OVER
DEVELOPING COVERAGE OF SHOWERS/STORMS FOR THE NEXT COUPLE OF DAYS.
MIGHT BE A GOOD IDEA TO SHIFT BACK TO LOWER POPS EACH DAY...
SOMETHING ON THE ORDER OF 30% CHANCE HIGHER TERRAIN AND 20%
CHANCE FOR THE VALLEY.

ANYWAY...UPDATED ZONES OUT BY 1030 PM EDT...BUT AN UPDATE TO GRIDS
AND WEB GRAPHICS MAY NOT BE NEEDED IF NO CHANGES ARE MADE OTHER THAN
REMOVING RAIN CHANCES MENTIONED AS EARLY TONIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT THU AUG 14 2003

TONIGHT AND TOMORROW...MODELS CONTINUE TO DEPICT STRONG UPPER LEVEL
RIDGING CENTERED OVER OUR REGION THROUGH THE FIRST PERIOD. THIS
FEATURE IS PROJECTED TO RETROGRADE WESTWARD DURING THE DAY TOMORROW.
CONVECTION APPEARS TO HAVE BEEN SUPPRESSED QUITE A BIT BY THE UPPER
RIDGE SO FAR TODAY...IN SPITE OF ABUNDANT BOUNDARY LAYER MOISTURE AND
MODERATE SURFACE-BASED INSTABILITY. BASED ON THIS TREND...HAVE
REMOVED POPS IN THE FIRST PERIOD. WITH ABUNDANT BOUNDARY MOISTURE
REMAINING THROUGH THE SECOND PERIOD AND WITH THE UPPER RIDGE
RETROGRADING WESTWARD...EXPECT LESS CONVECTIVE INHIBITION IN THE
SECOND PERIOD. THUS HAVE CONTINUED WITH CHANCE POPS FOR ALL ZONES
TOMORROW. GUIDANCE TEMPS ARE IN GOOD AGREEMENT...AND SO HAVE
GENERALLY STAYED CLOSED TO THE CONSENSUS NUMBERS.

EXTENDED PERIODS...WITH SUFFICIENT MOISTURE AND INSTABILITY IN
PLACE OVER THE REGION...AFTERNOON AND EVENING CONVECTION WILL
CONTINUE ON SATURDAY.  WITH POOR CONSISTENCY IN EXTENDED MODELS
CONFIDENCE REMAINS LOW.  TIMING OF A FRONT THROUGH THE AREA OF
MOST CONCERN.  SOME MODELS LEANING TOWARD A MORE PROGRESSIVE
PATTERN AND MOVE THE FRONT THROUGH AS EARLY AS SUNDAY AND BRING IN AT
LEAST A BRIEF DRY PATTERN FOR MONDAY OR TUESDAY. BELIEVE THIS
TIMING IS A BIT FAST AND CONFIDENCE IS LOW ON A DRIER AIR MASS MOVING
IN.  SO...WILL KEEP WEATHER UNSETTLED THROUGH MUCH OF THE EXTENDED
WITH BEST CHANCE POPS SUNDAY AFTERNOON/EVENING.

PRELIMINARY NUMBERS FOLLOW:

CHA   72  90  72  89 /  30  30  30  30
TYS   71  89  70  87 /  30  30  30  30
TRI   67  86  66  84 /  40  30  30  30
OQT   69  89  69  87 /  30  30  30  30

LCM/MB

*********************************************************************
MID MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT THU AUG 14 2003

NO CHANGES. MODELS DEPICT HEIGHTS RISING TO UNPRECEDENTED LEVELS (600
DM 500 MB HEIGHTS) FOR OUR REGION SO FAR THIS SEASON AS RIDGE BUILDS
IN FROM THE WEST TODAY. THIS RIDGING WOULD BE EXPECTED TO SUPPRESS
AFTERNOON CONVECTION. HOWEVER WITH VERY MOIST LOW LEVELS...AM
RELUCTANT TO DECREASE OR REMOVE LOW POPS THAT ARE CURRENTLY IN THE
FIRST PERIOD. TEMPS APPEAR ON TRACK. THEREFORE...NO CHANGES ARE
PLANNED AT THIS TIME.

LCM
*********************************************************************
Hazardous weather outlook, Aug 15, 5:00 AM EDT, 16 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE
REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER
OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY
INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT.

DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM
MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE.  A FEW ISOLATED
STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS.
ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
WITH STRONG DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, Aug 15, 9:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4S FAIRVIEW               TN   1.50 IN HAIL
08/15/03   ROANE                          REPORTED BY ROANE COUNTY
                                          EMA.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.